June 29, 2012 – The U.S. Food & Drug Administration (FDA) issued a press release today warning the public that 32 mg single intravenous doses of the widely-prescribed anti-nausea drug Zofran (generic: ondansetron) may significantly affect the electrical activity of the heart (QT interval prolongation). Patients being treated with this dose of Zofran may be at risk of developing a potentially-fatal heart rhythm condition known as Torsades de Pointes (TdP). Signs and symptoms of Zofran-induced TdP may include fainting, heart palpitations, and heart muscle spasms.
What’s the problem?
Drugmaker GlaxoSmithKline (GSK) recently announced that it will remove the 32 mg single intravenous dose indication from Zofran labels. The updated verbiage will state that Zofran can continue to be used at the lower dose of 0.15 mg/kg administered every four hours for three doses; however, no single dose should exceed 16 mg. Information from the recently-completed clinical study will be included in the updated drug label.
Zofran belongs to a class of medications known as 5-HT3 receptor antagonists that are prescribed to prevent nausea and vomiting caused by cancer chemotherapy, radiation therapy, and surgery. The FDA will continue to analyze the results of the final study and work in tandem with GSK to determine an optimal single dose regimen that is both safe and effective for users.
Please Note: The new Zofran indication does not affect any of the recommended oral dose regimens of the drug. It also does not change the lower dose intravenous version of Zofran to prevent post-operative nausea and vomiting.
Those who may be at particular risk for Zofran-induced Torsades de Pointes include patients with:
- congenital long QT syndrome
- congestive heart failure
- electrolyte abnormalities
- patients taking concomitant medications that prolong the QT interval